Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2013, 9:48 PM CDT for Nobles County, Minnesota; Dickinson County, O'Brien County, Osceola County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 9:48 PM CDT (02:48 UTC)
- Expired
- Aug 31, 2013, 10:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:54 PM CDT | TSTM WND GST 62 | Sibley, IA | |
| Aug 31, 10:16 PM CDT | HAIL 0.75 | 9 S Harris, IA | SMALL LIMBS ALSO BLOWN OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 31, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
873
WUUS53 KFSD 010248
SVRFSD
IAC059-141-143-MNC105-010330-
/O.NEW.KFSD.SV.W.0101.130901T0248Z-130901T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DICKINSON COUNTY IN NORTHWEST IOWA...
NORTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
OSCEOLA COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 1030 PM CDT
* AT 942 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SIBLEY...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OCHEYEDAN AROUND 1005 PM CDT.
HARRIS AROUND 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4338 9518 4318 9551 4345 9586 4359 9559
4352 9545 4350 9545 4350 9541
TIME...MOT...LOC 0248Z 304DEG 27KT 4349 9570
HAIL...1.75IN
WIND...60MPH
$$
CHENARD1 follow-up statement
333
WWUS53 KFSD 010310
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT SAT AUG 31 2013
IAC059-141-143-MNC105-010330-
/O.CON.KFSD.SV.W.0101.000000T0000Z-130901T0330Z/
OSCEOLA IA-O'BRIEN IA-DICKINSON IA-NOBLES MN-
1010 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
NOBLES...WESTERN DICKINSON...NORTHEASTERN O'BRIEN AND EASTERN OSCEOLA
COUNTIES UNTIL 1030 PM CDT...
AT 1006 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OCHEYEDAN...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
OSCEOLA...NORTHEASTERN O'BRIEN...SOUTHEASTERN NOBLES AND WESTERN
DICKINSON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4338 9518 4321 9546 4321 9548 4347 9576
4359 9559 4352 9545 4350 9545 4350 9541
TIME...MOT...LOC 0310Z 304DEG 27KT 4339 9548
HAIL...1.00IN
WIND...60MPH
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S FAR SOUTHEAST. SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW... DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN. AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT. OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT LOWS IN THE LOWER 60S IN THOSE TWO PERIODS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 613 PM CDT SAT AUG 31 2013 COLD FRONT WORKING THROUGH THE FORECAST AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS. EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...
Hazardous weather outlook, Aug 31, 10:35 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT SAT AUG 31 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL SIZE HAIL AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 31, 6:40 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 2 ENE MARSHALL 44.46N 95.76W
08/31/2013 E1.50 INCH LYON MN EMERGENCY MNGR
&&
ADAMSLocal storm report, Aug 31, 6:43 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL MARSHALL 44.45N 95.79W
08/31/2013 M1.00 INCH LYON MN TRAINED SPOTTER
&&
MFUHSLocal storm report, Aug 31, 6:47 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL MARSHALL 44.45N 95.79W
08/31/2013 E1.25 INCH LYON MN TRAINED SPOTTER
&&
BTLocal storm report, Aug 31, 8:53 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 4 N KENNETH 43.81N 96.07W
08/31/2013 E1.00 INCH ROCK MN TRAINED SPOTTER
GROUND IS WHITE
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Rock | 47 min |
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 43 min |
| Aug 31, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 52 min |
| Aug 31, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 47 min |
| Aug 31, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 48 min |
| Aug 31, 10:36 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Murray, Nobles | 39 min |
| Aug 31, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 62 min |
| Aug 31, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 59 min |
| Aug 31, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 50 min |
| Aug 31, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Sioux | 41 min |
| Sep 1, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 50 min |
| Sep 1, 12:13 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 47 min |
| Sep 1, 12:35 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth | 40 min |
| Sep 1, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 45 min |
| Sep 1, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.